Aggrenox

Name: Aggrenox

What Is Aggrenox (Aspirin Dipyridamole)?

Aggrenox is the brand name for a combination medicine that contains the drugs aspirin and dipyridamole.

This prescription medication is used to reduce the risk of stroke in people who have already had a transient ischemic attack (TIA or "mini-stroke") or a stroke due to a blood clot.

According to the Centers for Disease Control and Prevention (CDC), stroke is the third leading cause of death in the United States. More than 140,000 people die each year from a stroke.

Aggrenox is in a class of drugs known as antiplatelet agents. It works by preventing blood from clotting.

The Food and Drug Administration (FDA) approved Aggrenox in 1999. It's manufactured by Boehringer Ingelheim Pharmaceuticals, Inc.

Aggrenox Warnings

Aggrenox may increase your risk of bleeding, including bleeding into the brain, stomach, or intestines.

Stop using this medicine and call your doctor right away if you experience any symptoms of bleeding in your stomach or intestines.

These symptoms may include:

  • Black, bloody, or tarry stools
  • Weakness or fainting
  • Coughing up blood
  • Vomit that looks like coffee grounds

Don't give Aggrenox to a child or teenager, as aspirin can cause a serious and sometimes fatal condition known as Reye's syndrome.

The drug can be especially harmful to kids or teens who have a fever, flu symptoms, or chicken pox.

Tell your healthcare provider if you're allergic to any other medications, especially non-steroidal anti-inflammatory drugs (NSAIDs) such as ibuprofen (Advil), naproxen (Aleve), nabumetone (Relafen), ketoprofen (Orudis), etodolac (Lodine), ketorolac (Toradol), meloxicam (Mobic), indomethacin (Indocin), piroxicam (Feldene), or others.

Don't use any over-the-counter (OTC) or prescription pain medicines while taking Aggrenox without first talking to your doctor. You could accidentally consume too much of a certain drug.

Before taking Aggrenox, tell your doctor if you have or have ever had:

  • Asthma
  • Nasal polyps
  • Stomach ulcers or bleeding
  • A bleeding disorder such as hemophilia
  • Liver or kidney disease
  • Heart disease or congestive heart failure
  • A heart attack
  • Vitamin K deficiency
  • Low blood pressure

Tell your doctor that you take Aggrenox before any type of surgery, including dental procedures.

Continue to take Aggrenox even if you feel well. Don't stop taking this medicine without first talking to your doctor.

Pregnancy and Aggrenox

Aggrenox can cause harm to an unborn baby. Don't take this medicine if you're pregnant, and be sure to use an effective method of birth control.

The drug can also pass into breast milk and may hurt a breastfeeding baby. Don't use Aggrenox if you're breastfeeding without talking with your doctor.

Notes

Do not share this medication with others.Laboratory and/or medical tests (such as bleeding times, blood counts, kidney and liver function tests) may be performed periodically to monitor your progress or check for side effects. Keep all medical and laboratory appointments.

Missed dose

If you miss a dose, take it as soon as you remember. If it is near the time of the next dose, skip the missed dose and resume your usual dosing schedule. Do not double the dose to catch up.

Patient information

Aggrenox®
(AG-reh-nox)
(aspirin/extended-release dipyridamole) Capsules

Read this Patient Information before you start taking AGGRENOX and each time you get a refill. There may be new information. This information does not take the place of talking to your healthcare provider about your medical condition or your treatment.

What is AGGRENOX?

AGGRENOX is a prescription medicine that contains aspirin and a medicine that is slowly released in your body, called dipyridamole. AGGRENOX is used to lower the risk of stroke in people who have had a “mini-stroke” (transient ischemic attack or TIA) or stroke due to a blood clot.

It is not known if AGGRENOX is safe and effective in children. See “Who should not take AGGRENOX?”

Who should not take AGGRENOX?

Do not take AGGRENOX if you:

  • are allergic to any of the ingredients in AGGRENOX. See the end of this leaflet for a list of ingredients in AGGRENOX.
  • are allergic to non-steroidal anti-inflammatory drugs (NSAIDs)
  • have asthma in combination with runny nose and nasal polyps

Do not give AGGRENOX to a child or teenager with a viral illness. Reye syndrome, a life-threatening condition, can happen when aspirin (an ingredient in AGGRENOX) is used in children and teenagers who have certain viral illnesses.

What should I tell my doctor before using AGGRENOX?

Before taking AGGRENOX, tell your healthcare provider if you:

  • have stomach ulcers
  • have a history of bleeding problems
  • have heart problems
  • have kidney or liver problems
  • have low blood pressure
  • have myasthenia gravis
  • have any other medical conditions
  • are pregnant or plan to become pregnant. AGGRENOX can harm your unborn baby, especially if you take it in the last (third) trimester of pregnancy. You should not take AGGRENOX during pregnancy without first talking to your healthcare provider. Tell your healthcare provider right away if you become pregnant while taking AGGRENOX.
  • are breast-feeding or plan to breast-feed. AGGRENOX can pass into your milk and may harm your baby. Talk to your healthcare provider about the best way to feed your baby if you take AGGRENOX.

Tell your doctor about all the medicines you take, including prescription and non-prescription medicines, vitamins and herbal supplements. AGGRENOX and other medicines may affect each other causing side effects. AGGRENOX may affect the way other medicines work, and other medicines may affect how AGGRENOX works.

Especially tell your healthcare provider if you take:

  • a medicine for high blood pressure, irregular heart beat, or heart failure
  • acetazolamide [Diamox®]
  • any blood thinner medicines
  • warfarin sodium [Coumadin®, Jantoven®]
  • a heparin medicine
  • anagrelide [Agrylin®]
  • a seizure medicine
  • a medicine for Alzheimer's disease
  • a water pill
  • methotrexate sodium [Trexall®]
  • aspirin or a non-steroidal anti-inflammatory drug (NSAIDs). You should not take NSAIDs during treatment with AGGRENOX. Using these medicines with AGGRENOX can increase your risk of bleeding.
  • a medicine for diabetes
  • probenecid [Probalan®, Col-Probenecid®]

Ask your healthcare provider or pharmacist if you are not sure if your medicine is one that is listed above.

Know the medicines you take. Keep a list of them and show your healthcare provider and pharmacist when you get a new medicine.

How should I take AGGRENOX?

  • Take AGGRENOX exactly as prescribed. Your healthcare provider will tell you how many AGGRENOX to take and when to take them.
  • Headaches are not uncommon when you first start taking AGGRENOX, but often lessen as treatment continues. Tell your healthcare provider if you have a severe headache. Your healthcare provider may change the instructions for taking AGGRENOX.
  • Swallow AGGRENOX whole. Do not crush or chew the capsules.
  • You can take AGGRENOX with or without food.
  • If you miss a dose, take your next dose at the usual time. Do not take two doses at one time.
  • If you take more AGGRENOX (overdose) than prescribed, call your healthcare provider or Poison Control Center, or  get emergency help right away.

Symptoms of an overdose of AGGRENOX include:

  • a warm feeling or flushing
  • sweating
  • restlessness
  • weakness or dizziness
  • a fast heart rate
  • ringing in the ears

What should I avoid while using AGGRENOX?

  • heavy alcohol use. People who drink three or more alcoholic drinks every day have a higher risk of bleeding during treatment with AGGRENOX, because it contains aspirin.

What are the possible side effects of AGGRENOX?

AGGRENOX may cause serious side effects, including:

  • increased risk of bleeding. You may bleed more easily during AGGRENOX treatment, and it may take longer than usual for bleeding to stop. This can include:
    • bleeding into your brain (intracranial hemorrhage). This can be a medical emergency. Get medical help right away if you have any of these symptoms while taking AGGRENOX:
      • severe headache with drowsiness
      • confusion or memory change
      • pass out (become unconscious)
    • bleeding in your stomach or intestine.
      • stomach pain
      • heartburn or nausea
      • vomiting blood or vomit looks like “coffee grounds”
      • red or bloody stools
      • black stools that look like tar
  • new or worsening chest pain in some people with heart disease. Tell your healthcare provider if you have new chest pain or have any change in your chest pain during treatment with AGGRENOX.
  • liver problems, including increased liver function tests and liver failure. Tell your healthcare provider if you have any of these symptoms of a liver problem while taking AGGRENOX:
    • loss of appetite
    • pale colored stool
    • stomach area (abdomen) pain
    • yellowing of your skin or whites of your eyes
    • dark urine
    • itching

Call your healthcare provider right away if you have any of the symptoms listed above.

The most common side effects of AGGRENOX include:

  • headache
  • upset stomach
  • diarrhea

These are not all the possible side effects of AGGRENOX. Tell your healthcare provider or pharmacist if you have any side effect that bothers you or that does not go away.

Call your healthcare provider for medical advice about side effects. You may report side effects to FDA at 1-800-FDA­1088.

How should I store AGGRENOX?

  • Store AGGRENOX at 59°F to 86°F (15°C to 30°C).
  • Keep AGGRENOX capsules dry.
  • Safely throw away medicine that is out of date or no longer needed.

Keep AGGRENOX and all medicines out of the reach of children.

General information about AGGRENOX

Medicines are sometimes prescribed for purposes other than those listed in the Patient Information. Do not use AGGRENOX for a condition for which it was not prescribed. Do not give AGGRENOX to other people, even if they have the same symptoms that you have. It may harm them.

This Patient Information summarizes the most important information about AGGRENOX. If you would like more information, talk with your healthcare provider. You can ask your pharmacist or healthcare provider for information about AGGRENOX that is written for health professionals.

For more information, go to www.Aggrenox.com, scan the code below or call Boehringer Ingelheim Pharmaceuticals, Inc. at 1-800-542-6257 or (TTY) 1-800-459-9906.

What are the ingredients in AGGRENOX?

Active Ingredients: dipyridamole in an extended-release form and aspirin

Inactive Ingredients: acacia, aluminum stearate, colloidal silicon dioxide, corn starch, dimethicone, hypromellose, hypromellose phthalate, lactose monohydrate, methacrylic acid copolymer, microcrystalline cellulose, povidone, stearic acid, sucrose, talc, tartaric acid, titanium dioxide and triacetin. Each capsule shell contains gelatin, red iron oxide and yellow iron oxide, titanium dioxide, and water.

Other Requirements

  • Store Aggrenox at room temperature
  • Keep this and all medications out of reach of children
  • Keep in its original container

What happens if I miss a dose?

Take the missed dose as soon as you remember. Skip the missed dose if it is almost time for your next scheduled dose. Do not take extra medicine to make up the missed dose.

Uses of Aggrenox

  • It is used to prevent strokes.

What do I need to tell my doctor BEFORE I take Aggrenox?

For all patients taking Aggrenox (aspirin and dipyridamole):

  • If you have an allergy to aspirin, dipyridamole, or any other part of this medicine.
  • If you are allergic to any drugs like this one, any other drugs, foods, or other substances. Tell your doctor about the allergy and what signs you had, like rash; hives; itching; shortness of breath; wheezing; cough; swelling of face, lips, tongue, or throat; or any other signs.
  • If you have any of these health problems: Asthma, bleeding problems, nose polyps, or rhinitis.
  • If you have any of these health problems: Kidney disease or liver disease.
  • If you have ever had ulcer disease.
  • If you are taking another drug that has the same drug in it.
  • If you are taking any other NSAID.
  • If you are pregnant or may be pregnant. Do not take Aggrenox if you are in the third trimester of pregnancy. You may also need to avoid this medicine at other times during pregnancy. Talk with your doctor to see when you need to avoid taking Aggrenox during pregnancy.

Children:

  • If your child or teenager has or is getting better from flu signs, chickenpox, or other viral infections. The risk of a very bad problem called Reye's syndrome may be raised. Do not give this medicine to a child or teenager who has or is getting better from a viral infection.

This is not a list of all drugs or health problems that interact with Aggrenox.

Tell your doctor and pharmacist about all of your drugs (prescription or OTC, natural products, vitamins) and health problems. You must check to make sure that it is safe for you to take this medicine with all of your drugs and health problems. Do not start, stop, or change the dose of any drug without checking with your doctor.

How is this medicine (Aggrenox) best taken?

Use this medicine as ordered by your doctor. Read all information given to you. Follow all instructions closely.

  • Take with or without food. Take with food if it causes an upset stomach.
  • Swallow whole. Do not chew, break, or crush.
  • Take with a full glass of water.

What do I do if I miss a dose?

  • Skip the missed dose and go back to your normal time.
  • Do not take 2 doses at the same time or extra doses.

Warnings and precautions

  Risk of Bleeding

Aggrenox increases the risk of bleeding. Risk factors for bleeding include the use of other drugs that increase the risk of bleeding (e.g., anticoagulants, antiplatelet agents, heparin, anagrelide, fibrinolytic therapy, and chronic use of NSAIDs) [see Drug Interactions (7.1)].

Intracranial Hemorrhage
In European Stroke Prevention Study-2 (ESPS2), the incidence of intracranial hemorrhage was 0.6% in the Aggrenox group, 0.5% in the extended-release dipyridamole (ER-DP) group, 0.4% in the aspirin (ASA) group and 0.4% in the placebo groups.

Gastrointestinal (GI) Side Effects
GI side effects include stomach pain, heartburn, nausea, vomiting, and gross GI bleeding. Although minor upper GI symptoms, such as dyspepsia, are common and can occur anytime during therapy, physicians should remain alert for signs of ulceration and bleeding, even in the absence of previous GI symptoms. Inform patients about the signs and symptoms of GI side effects and what steps to take if they occur.

In ESPS2, the incidence of gastrointestinal bleeding was 4.1% in the Aggrenox group, 2.2% in the extended-release dipyridamole group, 3.2% in the aspirin group, and 2.1% in the placebo groups.

Peptic Ulcer Disease
Avoid using aspirin in patients with a history of active peptic ulcer disease, which can cause gastric mucosal irritation and bleeding.

Alcohol Warning
Because Aggrenox contains aspirin, counsel patients who consume three or more alcoholic drinks every day about the bleeding risks involved with chronic, heavy alcohol use while taking aspirin.

  Renal Failure

Avoid aspirin in patients with severe renal failure (glomerular filtration rate less than 10 mL/minute) [see Use in Specific Populations (8.6) and Clinical Pharmacology (12.3)].

  Hepatic Insufficiency

Elevations of hepatic enzymes and hepatic failure have been reported in association with dipyridamole administration [see Use in Specific Populations (8.6) and Clinical Pharmacology (12.3)].

  Pregnancy

Because Aggrenox contains aspirin, Aggrenox can cause fetal harm when administered to a pregnant woman. Maternal aspirin use during later stages of pregnancy may cause low birth weight, increased incidence for intracranial hemorrhage in premature infants, stillbirths and neonatal death. Because of the above and because of the known effects of nonsteroidal anti-inflammatory drugs (NSAIDs) on the fetal cardiovascular system (closure of the ductus arteriosus), avoid Aggrenox in the third trimester of pregnancy [see Use in Specific Populations (8.1)].

Aspirin has been shown to be teratogenic in rats (spina bifida, exencephaly, microphthalmia and coelosomia) and rabbits (congested fetuses, agenesis of skull and upper jaw, generalized edema with malformation of the head, and diaphanous skin) at oral doses of 330 mg/kg/day and 110 mg/kg/day, respectively. These doses, which also resulted in a high resorption rate in rats (63% of implantations versus 5% in controls), are, on a mg/m2 basis, about 66 and 44 times, respectively, the dose of aspirin contained in the maximum recommended daily human dose of Aggrenox. Reproduction studies with dipyridamole have been performed in mice, rabbits and rats at oral doses of up to 125 mg/kg, 40 mg/kg and 1000 mg/kg, respectively (about 1½, 2 and 25 times the maximum recommended daily human oral dose, respectively, on a mg/m2 basis) and have revealed no evidence of harm to the fetus due to dipyridamole. When 330 mg aspirin/kg/day was combined with 75 mg dipyridamole/kg/day in the rat, the resorption rate approached 100%, indicating potentiation of aspirin-related fetal toxicity. There are no adequate and well-controlled studies of the use of Aggrenox in pregnant women. If Aggrenox is used during pregnancy, or if the patient becomes pregnant while taking Aggrenox, inform the patient of the potential hazard to the fetus.

  Coronary Artery Disease

Dipyridamole has a vasodilatory effect. Chest pain may be precipitated or aggravated in patients with underlying coronary artery disease who are receiving dipyridamole.

For stroke or TIA patients for whom aspirin is indicated to prevent recurrent myocardial infarction (MI) or angina pectoris, the aspirin in this product may not provide adequate treatment for the cardiac indications.

  Hypotension

Dipyridamole produces peripheral vasodilation, which can exacerbate pre-existing hypotension.

  General

Aggrenox capsules are not interchangeable with the individual components of aspirin and dipyridamole tablets.

Use in specific populations

  Pregnancy

Teratogenic Effects, Pregnancy Category D. [see Warnings and Precautions (5.4)].

  Labor and Delivery

Aspirin can result in excessive blood loss at delivery as well as prolonged gestation and prolonged labor. Because of these effects on the mother and because of adverse fetal effects seen with aspirin during the later stages of pregnancy [see Warnings and Precautions (5.4)], avoid Aggrenox in the third trimester of pregnancy and during labor and delivery.

  Nursing Mothers

Both dipyridamole and aspirin are excreted in human milk. Exercise caution when Aggrenox capsules are administered to a nursing woman.

  Pediatric Use

Safety and effectiveness of Aggrenox in pediatric patients have not been studied. Due to the aspirin component, use of this product in the pediatric population is not recommended [see Contraindications (4.3)].

  Geriatric Use

Of the total number of subjects in ESPS2, 61 percent were 65 and over, while 27 percent were 75 and over. No overall differences in safety or effectiveness were observed between these subjects and younger subjects, and other reported clinical experience has not identified differences in responses between the elderly and younger patients, but greater sensitivity of some older individuals cannot be ruled out [see Clinical Pharmacology (12.3)].

  Patients with Severe Hepatic or Severe Renal Dysfunction

Aggrenox has not been studied in patients with hepatic or renal impairment. Avoid using aspirin containing products, such as Aggrenox in patients with severe hepatic or severe renal (glomerular filtration rate <10 mL/min) dysfunction [see Warnings and Precautions (5.2, 5.3) and Clinical Pharmacology (12.3)].

Adverse Effects

>10%

Headache (10-39%)

Dyspepsia (4-18%)

Abdominal pain (4-18%)

Nausea (6-16%)

Diarrhea (13%)

1-10%

Vomiting (3-8%)

Pain (6%)

Fatigue (6%)

Arthralgia (5%)

Back pain (5%)

Hemorrhage, nonspecific (3%)

Accidental injury (3%)

Epistaxis (3%)

Amnesia (3%)

Arthritis (2%)

Melena (2%)

Asthenia (2%)

Convulsions (2%)

Neoplasm, nonspecific (2%)

Anemia (2%)

Rectal hemorrhage (2%)

Malaise (2%)

Cardiac failure (2%)

Coughing (2%)

Purpura (1%)

GI hemorrhage (1%)

Anorexia (1%)

Somnolence (1%)

Myalgia (1%)

Arthrosis (1%)

Confusion (1%)

Hemorrhoids (1%)

Syncope (1%)

Upper respiratory tract infection (1%)

Postmarketing Reports

Body as whole: Hypothermia, chest pain

Cardiovascular: Angina pectoris

CNS: Cerebral edema

Fluid and electrolyte: Hyperkalemia, metabolic acidosis, respiratory alkalosis, hypokalemia

GI: Pancreatitis, Reye syndrome, hematemesis

General: Hearing loss, anorexia, aplastic anemia, migraine, pancytopenia, thrombocytosis, allergic vasculitis, prothrombin time (PT) prolongation, disseminated intravascular coagulation (DIC), coagulopathy, thrombocytopenia

Immune: Hypersensitivity, acute anaphylaxis, laryngeal edema

Hepatic: Hepatitis, hepatic failure

Musculoskeletal: Rhabdomyolysis

Metabolic: Hypoglycemia, dehydration

Reproductive: Prolonged pregnancy and labor, stillbirths, lower-birth-weight infants, antepartum and postpartum bleeding

Respiratory: Tachypnea, dyspnea

Skin: Rash, alopecia, angioedema, Stevens-Johnson syndrome, skin hemorrhage (eg, bruising, ecchymosis, hematoma)

Urogenital: Interstitial nephritis, papillary necrosis, proteinuria

  • Stroke (Signs, Symptoms, Warning Signs)
  • Transient Ischemic Attack (TIA, Mini-Stroke)

Aggrenox dosing information

Usual Adult Dose for Ischemic Stroke - Prophylaxis:

1 tablet/capsule (25 mg aspirin/200 mg extended-release dipyridamole) orally, twice a day; 1 dose in the morning and 1 dose in the evening.

What happens if I overdose?

Seek emergency medical attention or call the Poison Help line at 1-800-222-1222.

Overdose symptoms may include warmth or tingly feeling, sweating, restlessness, dizziness, weakness, fast heartbeats, or ringing in your ears.

(web3)